Thunderstorm Wind, Porter
- When
- July 26, 1:40 AM CST
- Where
- Porter County, Burns Harbor
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 41.600, -87.170
Wind equipment at Burns Harbor measured a wind gust to 59 mph.
Heavy rain caused flooding along Interstate 80/94. Two passing lanes were closed with several vehicles stalled in high water.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Heavy rain caused flooding along Interstate 80/94. Two passing lanes were closed with several vehicles stalled in high water. Over 500 basements were flooded in Hammond. The Indiana Dunes measured 2.79 inches of rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 25, 11:45 PM CST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1245 AM CDT THU JUL 26 2007 .DISCUSSION... 300 PM CDT THE PERSISTENT UPPER LOW CONTINUES TO SLOWLY TRACK WWD THROUGH NRN OHIO TODAY. CONTINUED NELY FLOW ALOFT ASSD WITH THE SYSTEM HAS KEPT THE ERN PORTIONS OF THE CWA UNDER PARTLY TO MOSTLY CLOUDY SKIES WHILE THE WRN SECTIONS HAVE BEEN MOSTLY CLEAR. THE PRESENCE OF THE UPPER LOW HAS TAMED TEMPERATURES SOMEWHAT...KEEPING TEMPS A BIT BELOW SEASONAL NORMALS AND COMPENSATING SUBSIDENCE AHEAD OF THE LOW HAS KEPT THE REGION GENERALLY DRY. THE EXCEPTION HAS BEEN OVER NRN INDIANA AND NERN IL AS WELL AS PORTIONS OF SRN LAKE MICHIGAN. THE ONLY SIGNIFICANT SURFACE REFLECTION OF THE CLOSED UPPER LOW HAS BEEN SOME WEAK SFC CONVERGENCE...WHICH HAS ALLOWED ISOLD-SCT SHRA TO DEVELOP...PARTICULARLY DURG THE DAYLIGHT HOURS. THE 12Z MODEL GUIDANCE CONTINUES TO BE IN DECENT AGREEMENT ON HANDLING THE UPPER LOW AND ALSO EXHIBITS GOOD RUN TO RUN CONTINUITY ON HANDLING THE SYSTEM. THE CENTER OF THE LOW WILL BEGIN TO TURN NELY OVERNIGH TONIGHT AND THEN GET PICKED UP IN THE MEAN WESTERLIES AND EVOLVE INTO AN OPEN WAVE OVER THE ERN GREAT LAKES FRIDAY. THE GFS MAINTAINS A CLOSED LOW A LITTLE LONGER THAN THE NAM...BUT THIS WILL HAVE LITTLE OR NO IMPACT ON THE FORECAST FOR THE LOCAL AREA. THE TREND FOR THE REMAINDER OF THE SHORT TERM WILL BE INCREASING TEMPERATURES WITH INCREASING POPS. THE NEXT SYSTEM TO IMPACT THE LOCAL AREA IS SHAPING UP OVER THE NRN ROCKIES IN THE FORM OF A STRONG SHORT WAVE TROUGH. AGAIN...THE VARIOUS MODEL GUIDANCE IS SHOWING RELATIVELY GOOD CONSISTENCY IN HANDLING THIS FEATURE. THE DIFFERENCES IN THE GUIDANCE ARE MINOR...SO HAVE GENERALLY FOLLOWED THE HIGHER RESOLUTION NAM12 FOR THE SHORT TERM AND TRANSITIONED OVER TO THE GFS40/NCEP MANUAL GUIDANCE FOR THE LONGER TERM FORECAST. THE ONLY MINOR ADJUSTMENTS TO THE GUIDANCE HAVE BEEN TO LOWER DEWPOINTS OVER THE CWA A BIT. HAVE DIFFICULTY BELIEVING THAT DEWPOINTS WILL REACH INTO THE 70S GIVEN THAT THERE IS NO SIGNIFICANT SLY FLOW OFF OF THE CLIMAX DEVELOPING. EVAPOTRANSPORATION FROM GROWING CROPS MAY CONTRIBUTE TO INCREASING LOW LEVEL MOISTURE...SO HAVE MAINTAINED DEWPOINTS IN THE MID TO UPPER 60S AHEAD OF AN APPROACHING COLD FRONT ASSOCIATED WITH THE UPPER SYSTEM. TIMING OF FRONTAL PASSAGE IS BECOMING A BIT CLEARER...REACHING NWRN PORTIONS OF THE CWA BY EARLY AFTERNOON FRIDAY...TRACKING SEWD AND CLEARING THE NWRN INDIANA COUNTIES BY EARLY SATURDAY MORNING. THIS SYSTEM WILL BRING OUR NEXT CHANCE FOR SIGNIFICANT RAINFALL AND THE CURRENT FORECAST HAS AROUND A HALF INCH OF AREAL AVERAGE QPF FOR THE PERIOD FROM FRIDAY MORNING THROUGH SATURDAY MORNING...WITH LOCALLY HIGHER AMOUNTS VERY LIKELY SINCE FORECAST PRECIPITABLE WATER VALUES ALONG AND AHEAD OF THE FRONTAL BOUNDARY ARE AROUND 2 INCHES. FOLLOWING THE FRONTAL PASSAGE...CONDITIONS WILL QUICKLY CLEAR OUT WITH NEAR NORMAL OR SLIGHTLY BELOW NORMAL TEMPERATURES EXPECTED FOR THE WEEKEND AND EARLY NEXT WEEK. A LARGE AREA OF SFC HIGH PRESSURE WILL BUILD IN BEHIND THE COLD FRONT...SETTING UP A PERIOD OF LARGE SCALE SUBSIDENCE...WITH MOSTLY CLEAR SKIES AND RELATIVELY LOW HUMIDITY. KREIN && .AVIATION... 1245 AM CDT / 06Z TAFS JET STREAK ROTATING AROUND SLOW MOVING UPPER LOW OVER NW OHIO IS STIRRING UP SHOWERS AND A FEW TSTMS OVER LK MICH INTO THE INDIANA SHORELINE. THIS ACTIVITY IS SLOWLY DEVELOPING WESTWARD WITH A FEW SHOWERS OFF SHORE FROM CHI. BROADER SCALE SYNOPTIC EVENTS WILL HALT THE WESTWARD DRIFT OF THIS ACTIVITY LATER THIS MORNING AND EXPECT ANY ORGANIZED SHOWERS OR TSTMS TO REMAIN EAST OF TAF SITES. MDW IS MOST VULNERABLE DURING PREDAWN AND EARLY MORNING HRS. CLOUDS HOLDING AT VFR LVLS THROUGH MOST OF THE MORNING INTO THE AFTERNOON. APPROACHING COOL FRONT FROM NW WILL ADD ANOTHER ELEMENT TO INCREASE SHOWER AND TSTM COVERAGE MAINLY LATE IN THE DAY AND TONIGHT. SOME MVFR WILL DEVELOP WITH INCR PRECIP ESPECIALLY AFTER SUNSET. SFC VSBYS MAY LOCALLY FALL TO 3-5 MI IN HAZE OR VERY LIGHT FOG TOWARD SUNRISE AND THAT REFLECTED IN RFD TAF. KL && .MARINE... 200 PM CDT THE CIRCULATION AND SMALL LOW OVER EASTERN WISCONSIN WILL DRIFT OVER THE LAKE TONIGHT. BY THURSDAY MORNING IT WILL BE OVER CENTRAL LAKE MICHIGAN. WE USED THE WRF ARW MODEL AND GFS MODEL FOR THE FORECAST POSITION OF THE LOW AND THE WRF NMM MODEL FOR THE WIND SPEED TONIGHT. A WEAK JET STEAK IS MOVING OVER LAKE MICHIGAN BEHIND THE UPPER AIR LOW OVER NORTHERN OHIO. THIS MAY GIVE SOME UPPER AIR SUPPORT TO THE LOW OVER THE LAKE. BUT AS NIGHT FALLS THE LAPSE RATE BELOW 850 MB WILL DECREASE SIGNIFICANTLY SO WE WILL DROP THE SPEED OF THE WIND A LITTLE TONIGHT FROM THE MODEL FORECASTS. WILL KEEP THE WIND FORECAST FOR THE LAKE 15 TO 20 KNOTS TONIGHT AND THURSDAY. && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 330 PM CDT WED JUL 25 2007 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 260900- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 330 PM CDT WED JUL 25 2007 /430 PM EDT WED JUL 25 2007/ THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA FROM THURSDAY AFTERNOON THROUGH EARLY SATURDAY MORNING. A COLD FRONT PASSING THROUGH THE AREA BETWEEN FRIDAY AFTERNOON AND SATURDAY MORNING MAY PRODUCE SOME STRONG THUNDERSTORMS...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE FAR SOUTHEASTERN PORTIONS OF THE OUTLOOK AREA...GENERALLY SOUTH OF A LINE FROM REMINGTON INDIANA TO TONICA ILLINOIS. AT THIS TIME...THE MAIN THREAT WILL BE STRONG WIND GUSTS AND LARGE HAIL. HOWEVER...HEAVY DOWNPOURS ARE ALSO POSSIBLE...SO CONDITIONS WILL NEED TO BE MONITORED FOR LOCAL FLOODING POTENTIAL FRIDAY NIGHT AND EARLY SATURDAY MORNING. THERE WILL BE AN ENHANCED PROBABILITY FOR RIP CURRENTS ON SATURDAY FOR THE INDIANA SHORES OF LAKE MICHIGAN DUE TO STRONG NORTHERLY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-766-260900- WINTHROP HARBOR TO WILMETTE HARBOR IL- WILMETTE HARBOR TO NORTHERLY ISLAND IL- NORTHERLY ISLAND TO CALUMET HARBOR IL- CALUMET HARBOR IL TO GARY IN-GARY INDIANA TO BURNS HARBOR- BURNS HARBOR TO MICHIGAN CITY- LAKE MICHIGAN, WINTHROP HARBOR IL EASTWARD TO THE MID- POINT OF THE LAKE AND SOUTHWARD TO MICHIGAN CITY MI BEYOND 5 NM OFFSHORE- 330 PM CDT WED JUL 25 2007 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A CHANCE FOR THUNDERSTORMS ON THURSDAY THROUGH EARLY SATURDAY MORNING. A SMALL CRAFT ADVISORY MAY BE NEEDED FRIDAY NIGHT INTO SATURDAY NIGHT DUE TO STRONG WINDS AND HIGH WAVES. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO KREIN
The Chicago radar (KLOT), 76 km away, was scanning. The volume nearest the first event began at 07:38 UTC.
1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Wind equipment at Burns Harbor measured a wind gust to 59 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52038, 52012.